Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, September 30, 2003

September 30, 2003 · NWS APX · 4 events in 4 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 30, 3:00 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 30, 3:00 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT TUE SEP 30 2003

.SHORT TERM...STRONG COLD SURFACE LOW CONTINUES TO SPIN NORTH OF
MICHIGAN THIS AFTERNOON...WITH GENERAL SURFACE TROUGHING EXTENDING
WEST AND SOUTH THROUGHOUT THE GREAT LAKES REGION. LATEST SURFACE
ANALYSIS REVEALS SOME LAKE AGGREGATE TROUGHING EMBEDDED WITHIN THE
OVERALL SURFACE PRESSURE PATTERN...RESULTING FROM SUFFICIENTLY COLD
AIR IN PLACE. 850 MB TEMPS CURRENTLY RANGE FROM -8 C ACROSS ERN UPR
MI TO -5C ACROSS SE SECTIONS OF THE CWA. INVERSION HEIGHTS HAVE
RISEN TO AROUND 9000 FT IN RESPONSE TO A RATHER STRONG SHORT WAVE
ROTATING THRU THE BASE OF THE 500 MB TROUGH THRU NRN MICHIGAN. LAKE
ENHANCED RAIN SHOWERS CONTINUE BOTH THROUGHOUT THE CWA AND UPSTREAM
ACROSS UPPER MICHIGAN. SHOWERS ARE ALSO DIURNALLY ENHANCED. MAIN
FORECAST CONCERNS FOR TONIGHT ARE POPS AND THE POTENTIAL FOR SNOW
ACCUMULATION.

TONIGHT...SHORT WAVE CURRENTLY MAKING ITS WAY THRU THE CWA WILL EXIT
THE REGION EARLY THIS EVENING. ANOTHER VIGOROUS SHORT WAVE WILL
SLOWLY DROP SE THRU THE BASE OF THE 500 MB TROUGH INTO THE CWA
OVERNIGHT. EXPECT ONLY A BRIEF LULL IN THE ACTION THIS EVENING IN
BETWEEN THE TWO SYSTEMS. OVERALL...LIKELY POPS ARE EXPECTED
THROUGHOUT THE NIGHT AS INVERSION HEIGHTS RISE WELL ABOVE 20 KFT AND
850 MB TEMPS HOLD AROUND -6 TO -8 C. EXPECT MOST LOCATIONS WILL SEE
A MIX OF RAIN AND SNOW...WITH HIGHER ELEVATIONS SEEING THE BEST
CHANCE OF SNOW. WITH GROUND STILL RELATIVELY WARM...SIGNIFICANT
ACCUMULATION WILL BE HARD TO COME BY. HOWEVER...EXPECT LOCATIONS
TARGETED BY W/NW FLOW (ESPECIALLY WITHIN THE HIGHER ELEVATIONS)
COULD SEE UP TO 2 INCHES OR SO.

EME

.LONG TERM...A STORM SYSTEM WILL BE LOCATED EAST OF JAMES BAY WITH A
TROUGH MOVING OVER THE STATE IN THE MORNING. SURFACE CYCLONIC FLOW
WILL INFLUENCE THE UPPER LAKES REGION IN THE MORNING AND THROUGH THE
AFTERNOON. AT UPPER LEVELS A 500MB LOW WILL BE CENTERED OVER NRN
LAKE SUPERIOR IN THE MORNING...MOVING EAST OF ONTARIO BY THE
EVENING. AN ASSOCIATED STRONG VORT WILL MOVE OVER THE FORECAST AREA
IN THE MORNING...EXITING EAST OF THE LAKES REGION BY THE EVENING.
STRONG CAA WILL BE EVIDENT OVER THE STATE BEGINNING WEDNESDAY
MORNING AND LINGERING INTO THE WEEKEND. 500 MB TEMPERATURES WILL
DROP TO AROUND -37C WHILE 850MB TEMPS DROP TO AROUND -8C. LAKE
EFFECTS WILL CONTINUE TO BECOME MORE DOMINATE ACROSS THE NRN LAKES
TONIGHT. NRN LAKE MICHIGAN WATER TEMPS WILL BE AROUND 14C...WHILE
LAKE SUPERIOR WATER TEMPS WILL BE AROUND 10C. THIS WILL GENERATE
DELTA TS BETWEEN 18C AND 22C TONIGHT. MODEL SOUNDINGS AND MOISTURE
PROGS SHOW GOOD LOW LEVEL MOISTURE TO REMAIN OVER THE FORECAST AREA
TONIGHT...AS 900/700 RH LINGERS AROUND 70/80 PERCENT. 1000/850 MB
WINDS WILL BE FROM THE NW WITH MODEL SOUNDINGS SHOWING INVERSION
HEIGHTS AROUND 9K FT...WITH THE DEPTH OF THE SURFACE BASED COLD AIR
TO REMAIN BTW 1000 AND 1400 FEET. OVERALL WILL MENTION A MIX OF
RAIN/SNOW TONIGHT...AND WILL ONLY MENTION SOME HIGHER ELEVATION SNOW
ACCUMULATIONS AS GROUND TEMPS REMAIN IN THE 40S AND LOWER 50S. WILL
ISSUE A FREEZE WARNING TONIGHT AS STRONG CAA OVERNIGHT HELPS LOWS
DROP INTO THE LOWER 30S MOST ZONES.

WEDNESDAY NIGHT...SURFACE AND UPPER LEVEL CYCLONIC FLOW WILL LINGER
OVER THE NRN LAKES THROUGH THE EVENING BEFORE DIMINISHING DURING
THE OVERNIGHT...AS THE SURFACE AND UPPER LOWS MOVE TOWARD THE
NORTHEAST ATLANTIC. LAKE EFFECTS WILL CONTINUE TO BE A CONCERN AS
850MB TEMPS WILL BE AROUND -8C GENERATING DELTA TS BETWEEN 18C AND
22C...900/700 RH WILL BE AROUND 80 PERCENT...1000/850 WINDS WILL BE
FROM THE NORTHWEST AND MODEL SOUNDINGS SHOW INVERSIONS REMAINING
AROUND 9K FT. ADDITIONAL SUPPORT FOR PCPN THROUGH THE OVERNIGHT
HOURS WILL BE LINGERING UPPER LEVEL CYCLONIC FLOW...AS THE 500 MB
LOWS CONTINUES TO MOVE EASTWARD FORM THE UPPER LAKES. AGAIN WILL
NOT MENTION EXTREMELY HIGH SNOWFALL ACCUMULATIONS WEDNESDAY
NIGHT...BUT 2 TO 3 INCHES IN HIGHER ELEVATIONS IN LAKE AREAS IS IN
LINE.

THURSDAY THROUGH TUESDAY...EXTENDED MODELS IN SIMILAR AGREEMENT WITH
THE UPCOMING WEEKEND HAVING BLOW NORMAL TEMPERATURES AND A CHANCE OF
MIXED RAIN AND SNOW INTO EARLY NEXT WEEK. BOARD UPPER TROUGHING WILL
MOVE OVER THE NRN LAKES REGION THURSDAY NIGHT AND FRIDAY AND LINGER
OVER THE UPPER LAKES REGION INTO MONDAY. 850 MB TEMPERATURES WILL
CONTINUE TO COOL THROUGH THE WEEKEND COOLING FROM AROUND -0C THURSDAY
TO AROUND -6C/-7C BY SUNDAY AND MONDAY. ALSO THE 500MB COLD POOL
WILL MOVE OVER THE UPPER LAKES SATURDAY AND SUNDAY AS 500 MB
TEMPERATURES DROP TO BETWEEN -27C AND -31C. AT THE SURFACE A STORM
SYSTEM WILL MOVE OVER WESTERN ONTARIO FRIDAY...MOVING EAST TO JAMES
BAY/EASTERN HUDSON BAY SATURDAY NIGHT AND SUNDAY. THEREFORE SURFACE
AND UPPER LEVEL CYCLONIC FLOW WILL INFLUENCE THE ENTIRE UPPER LAKES
REGION FRIDAY NIGHT AND INTO MONDAY. THIS WILL KEEP A CHANCE OF PCPN
IN THE FORECAST THIS WEEKEND...MIXING WITH SNOW OVER EAST UPPER AND
EXTREME NRN LOWER MICHIGAN AS THE COLDEST AIR OF THE SEASON PUSHES
SOUTH. WILL LEAVE THE REGION DRY TUESDAY AS THE COLDEST AIR PASSES
EAST OF THE LAKES...AND SURFACE AND UPPER RIDGING PUSHES EAST OVER
THE WESTERN LAKES REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...FREEZE WARNING TONIGHT FOR
NORTHEAST AND NORTH CENTRAL LOWER MICHIGAN.

SWR
Hazardous weather outlook, Sep 30, 4:00 PM EST, 2 hours 52 minutes before
MIZ008-015>036-041-042-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT TUE SEP 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

OVERNIGHT TEMPERATURES WILL FALL INTO THE LOWER 30S OVER MUCH OF
NORTHERN MICHIGAN...AS COLD AIR RUSHES IN FROM CENTRAL CANADA.
THEREFORE A FREEZE WARNING HAS BEEN ISSUED FOR MUCH OF NORTHERN
LOWER MICHIGAN...SEE EXISTING WARNINGS FOR FURTHER DETAILS.

WATERSPOUTS ARE POSSIBLE TONIGHT ACROSS THE U.S WATERS OF WHITEFISH
BAY...THE STRAITS OF MACKINAC AND ACROSS NORTHERN LAKE MICHIGAN
INCLUDING GRAND TRAVERSE BAY. MIXED SNOW SHOWERS AND SLEET WILL
AFFECT INLAND LOCATIONS OF NORTHERN LOWER MICHIGAN. SNOW MAY
ACCUMULATE AROUND ONE INCH ACROSS HIGHER INLAND TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WATERSPOUTS ARE POSSIBLE WEDNESDAY ON NEARSHORE WATERS AROUND
NORTHERN MICHIGAN.

SNOW SHOWERS MAY ACCUMULATE AROUND AN INCH OR TWO ACROSS THE HIGHEST
INLAND TERRAIN OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN
WEDNESDAY. ACCUMULATING SNOW SHOWERS ARE ALSO POSSIBLE ACROSS
INTERIOR SECTIONS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SWR

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
September 30, 6:52 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi N of Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
September 30, 6:52 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi E of Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
September 30, 6:52 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
COASTAL OBSERVING STATION

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
September 30, 6:52 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
COASTAL OBSERVING STATION

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337768, 5337769, 5337770, 5337771.